Alert archive / New York / Rip Current Statements in 2021

Rip Current Statement 18, NWS New York, NY

September 14, 20214 counties in New York

NWS New York, NY issued this rip current statement at Sep 14, 2021, 4:13 PM EDT for 4 counties in New York. It took effect at Sep 15, 2021, 6:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2021, 4:13 PM EDT (20:13 UTC)
In effect from
Sep 15, 2021, 6:00 AM EDT
Expired
Sep 15, 2021, 9:00 PM EDT
In force
15 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WHUS41 KOKX 142013
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
413 PM EDT Tue Sep 14 2021

NYZ075-080-081-178-179-151000-
/O.NEW.KOKX.RP.S.0018.210915T1000Z-210916T0100Z/
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-
Southern Queens-Southern Nassau-
413 PM EDT Tue Sep 14 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Kings (Brooklyn), Southwest Suffolk, Southeast 
  Suffolk, Southern Queens and Southern Nassau Counties.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Life-threatening rip currents are likely for all 
  people entering the surf zone. Anyone visiting the beaches 
  should stay out of the surf. Rip currents can sweep even the 
  best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you enter the surf zone, always have a flotation device with
you and swim near a lifeguard. If caught in a rip current, relax
and float, and do not swim against the current. If able, swim in
a direction following the shoreline. If unable to escape, face
the shore and yell or wave for help.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/nyc
1 follow-up statement
055 
WHUS41 KOKX 150733
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
333 AM EDT Wed Sep 15 2021

NYZ075-080-081-178-179-160100-
/O.CON.KOKX.RP.S.0018.210915T1000Z-210916T0100Z/
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-
Southern Queens-Southern Nassau-
333 AM EDT Wed Sep 15 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Southern Nassau, Southern Queens, Kings (Brooklyn), 
  Southeast Suffolk and Southwest Suffolk Counties.

* WHEN...Through this evening.

* IMPACTS...Life-threatening rip currents are likely for all 
  people entering the surf zone. Anyone visiting the beaches 
  should stay out of the surf. Rip currents can sweep even the 
  best swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you enter the surf zone, always have a flotation device with
you and swim near a lifeguard. If caught in a rip current, relax
and float, and do not swim against the current. If able, swim in
a direction following the shoreline. If unable to escape, face
the shore and yell or wave for help.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/nyc

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this rip current statement went out at Sep 14, 1:58 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 14, 1:58 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service New York NY
158 PM EDT Tue Sep 14 2021

.SYNOPSIS...
A warm front lifts north through the region today into this evening.
A cold front approaches on Wednesday and stalls over the area
Thursday before dissipating nearby on Friday. A weak low pressure
system may pass southeast of the area on Saturday. High pressure
builds back in on Sunday and into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A stationary front over southern NJ this morning south of the
region this morning. HRRR sfc theta-E grids suggest the front
may lift into NE NJ for a time this afternoon, then a more
stable onshore flow should push it back to the NW late today.
We'll be under the influence of ridging aloft which should keep
us dry for the most part. There will however still be some
isentropic and shortwave lift well NW of the city, and that plus
convergence along the frontal boundary could spark an isolated
late day shower or thunderstorm there. NBM looked good for
temperatures.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The warm front should finally lift through tonight, into NYC
and Long Island initially this evening and then the rest of the
area overnight. Weak isentropic and shortwave lift should give
at least a low chance of a shower or thunderstorm mainly this
evening north and west of the city. It'll feel more muggy, with
lows mostly in the upper 60s to lower 70s.

The region will be in the warm sector on Wednesday. Southerly
winds pick up in response to an increasing pressure gradient
between high pressure offshore and low pressure in SE Canada
with an associated approaching cold front. Global models and NBM
are in good agreement that we remain dry in the morning and
that shower and thunderstorm chances hold off until the
afternoon - mainly north and west of the city. SBCAPEs there are
progged at 1000-2500 J/kg and 0-6km bulk shear at 30-40kt, so
there is a chance for strong to severe wind gusts with
thunderstorms. Although directional shear is not ideal for hail
growth, CAPE in the hail growth zone as well as wet-bulb zero
heights would tend to promote large hail development. SPC has
placed most of the CWA in a marginal risk for severe weather as
a result, with a slight risk just to the northwest.

With the frontal boundary becoming more parallel to upper flow
and slowing down, cell training becomes an increasing concern,
so a threat of at least minor/poor drainage flooding exists
with a low chance of flash flooding. This threat will continue
into the evening hours. WPC has a marginal risk of flash
flooding NW of the city Weds afternoon through the night.

NBM was used for temperatures through the short term.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
There has not been much change with the overall forecast or
forecast reasoning for the extended. Global model continue to
be in fairly good agreement with the overall upper level pattern
into the weekend. An upper trough moves through later on
Wednesday evening, with the trough axis pushing through by
Thursday morning. The trough weakens as it does so, and moves
offshore by Thursday afternoon. The flow then becomes more zonal
into Friday, stalling the front over the area or just to the
south. Shortwave energy then approaches from the southwest
pushing the front back to the north as a warm front by Friday
afternoon. into Saturday and moves offshore by Sunday. Long wave
ridging returns by the end of the weekend and into early next
week, with a drier airmass in store.

A cold front heads toward the area and moves through by
Wednesday evening. The environment continues to look
supportive thunderstorm development/maintenance with activity
moving in from the northwest by early evening. Model soundings
indicate weak capping and destabilization across the region on
Wednesday afternoon, especially across the Lower Hudson Valley
and into SW CT, moreso with the 12Z model guidance than at this
time yesterday. SBCAPEs 1000-2500 J/kg with 25-35 kt of 0-6km
bulk shear in the evening. In addition, the region is near the
right exit region of the upper jet. Further to the east, cloud
cover from earlier Wednesday may limit destabilization, and so
northwest areas of the CWA are most likely to see any stronger
storms as they move in from the west. As mentioned earlier, SPC
has placed most of the CWA in a marginal risk for severe
weather, with a slight risk just to the northwest. PWATS look to
remain in the 1-1.5" range over this timeframe, and so any
storms will have the potential for a period of isolated heavy
rainfall.

Thursday continues to look unsettled, as well, as front stalls
near the area as the upper flow begins to flatten. Thus, have
maintained chance PoPs via NBM. Thunder potential does look
lower on Thursday with capping in place, and rain chances look
to continue into Friday morning with the front nearby.

By Friday, low pressure, which has yet to develop off the
southeast coast, may approach the region by Friday afternoon
into Saturday. The latest suite of deterministic guidance moves
this weak low north along the western periphery of the
subtropical ridge and curves it south of the 40/70 benchmark to
the east away from land as it gets picked up by a shortwave.
This is fairly consistent with previous runs. In addition, many
members of both the GEFS and EPS depict a weaker system than
their deterministic counterparts that keep the system well to
the south of the area. In fact, the latest GEFS appears to be a
bit better clustered with its positioning of surface lows,
staying well southeast of the area. It's important to remember
that there does remain quite a bit of uncertainty at play here
with respect to other features that will impact the eventual
track and strength of the system, including interaction with the
remnants of Nicholas as well as the aforementioned frontal
system to the north. For now, have kept highest PoPs across
eastern Long Island and southern CT, capped at chance.

Upper ridging builds by Sunday and Monday, with a slightly
cooler, and drier air mass progged to enter the Northeast.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A nearly stationary warm front south of the region will lift
north through the region today into this evening.

Mainly VFR and dry conditions are expected through this
evening. MVFR to IFR conditions look to move in after 03Z
tonight, with conditions improving back to VFR after 12Z
Wednesday. There may be a passing shower or thunderstorms
tonight, however confidence of any timing and placement any
precipitation is too low to include in the TAF. Better for
showers for northern terminals (KSWF) after 18Z Wednesday.

Light and variable winds become E/SE today during the mid to
late morning. Winds will then become more southerly as the
afternoon progresses. Speeds will remain 10kt or less today. S
to SW winds tomorrow 10 to 15 kt. Some gusts in the late morning
of around 20 kt are possible.

 ...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments possible for wind direction changes this afternoon
and for flight category changes later tonight.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SATURDAY...
.Wednesday...Mainly VFR, with a chance of showers and a few
tstms in the afternoon and night.
.Thursday...Chance of showers and possibly a few tstms with
brief MVFR or lower conditions, mainly in the afternoon and
evening.
.Friday...MVFR possible at times with chance of showers and
slight chance of tstms.
.Saturday-Sunday...VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Conditions on the waters are expected to remain below SCA
through tonight with a relatively weak pressure gradient in
place. The pressure gradient increases with more southerly winds
and southerly fetch Wednesday into Wednesday night with high
pressure offshore and an approaching cold front with possible
SCA conditions on the ocean and Long Island south shore bays.
Wind gusts could be gusting to 25 kt in the afternoon with a
chance of ocean seas building to 5 ft. With this being a late
third period start for advisory conditions, held off on SCA
issuance. Marginal SCA conds could continue into Wednesday
evening.

Sub SCA conditions are expected on Thursday. Ocean seas will
begin to build again on Friday into Saturday to over 5 ft,
depending on the track and intensity of offshore low pressure.
Sub SCA conditions return for Sunday and Monday.

&&

.HYDROLOGY...
Thunderstorms late day Wed into Thu may produce locally heavy
rainfall that could cause isolated nuisance flooding in low
lying spots. WPC has forecast only a marginal flash flood risk
for interior NE NJ, the lower Hudson valley, and SW CT for Wed
and Wed night.

&&

.TIDES/COASTAL FLOODING...
The rip current risk is low today and increases to moderate on
Wednesday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...BC/JC/DBR
AVIATION...JP
MARINE...BC/JC/DBR
HYDROLOGY...BC/JC/DBR
TIDES/COASTAL FLOODING...JC
Hazardous weather outlook, Sep 14, 3:41 AM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
341 AM EDT Tue Sep 14 2021

ANZ335-338-355-CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-
151000-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
341 AM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few thunderstorms may be strong to severe late Wednesday into
Wednesday night with possible damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-010>012-NYZ078>081-151000-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
341 AM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-151000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
341 AM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 9:49 PM EDTSpecial Marine WarningOKX56 min
Sep 13, 9:59 PM EDTSpecial Weather StatementOKXNew York, Richmond46 min
Sep 13, 10:22 PM EDTSpecial Marine WarningOKX53 min
Sep 13, 10:43 PM EDTSpecial Marine WarningOKX42 min
Sep 13, 10:53 PM EDTSpecial Marine WarningOKX37 min
Sep 14, 4:47 PM EDTSmall Craft AdvisoryOKX30 hr

Nearby

Rip Current Statements in New York, 2021Every rip current statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.